Alert archive / Texas / Coastal Flood Statements in 2017

Coastal Flood Statement 1, NWS Brownsville, TX

March 2, 2017Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Mar 2, 2017, 9:24 AM CST for Kenedy County, Texas. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2017, 9:24 AM CST (15:24 UTC)
Expired
Mar 3, 2017, 4:00 PM CST
In force
31 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3117 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WHUS44 KBRO 021524
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
924 AM CST THU MAR 2 2017

...BEACH OVERWASH TODAY...

.GULF SWELLS BUILT UP IN THE WAKE OF A RECENT COLD FRONT WILL 
PUSH WATER ONTO AREA BEACHES TODAY. THE HIGHEST WATER LEVELS TODAY
WILL OCCUR DURING THE AFTERNOON HIGH TIDE CYCLE. CURRENT 
OBSERVATIONS SHOW TIDES RUNNING ONE HALF TO ONE FOOT ABOVE 
PREDICTED VALUES. ELEVATED SWELLS WILL CONTINUE THE NEXT COUPLE OF
DAYS...AND ADDITIONAL PERIODS OF ENHANCED RUN UP WILL OCCUR.

TXZ251-256-257-030600-
/O.NEW.KBRO.CF.S.0001.170302T1524Z-170303T0600Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
924 AM CST THU MAR 2 2017

...SEA WATER WILL RUN UP ON AREA BEACHES TODAY...

* COASTAL FLOODING...SEA WATER WILL RUN UP ONTO THE BEACH
  TODAY...AND MAY REACH OR OVERWASH INTO THE DUNES AT SOME
  LOCATIONS...ESPECIALLY AT OR ABOUT THE TIME OF HIGH TIDE. TIDAL
  MEASUREMENTS ARE RUNNING ONE HALF TO ONE FOOT ABOVE PREDICTED.

* TIMING...THE NEXT HIGH TIDE WILL BE AT 444 PM...FOLLOWED BY HIGH
  TIDES AT 758 AM FRIDAY MORNING AND AT 427 PM FRIDAY AFTERNOON.

* IMPACTS...WATER WILL COVER PART OF THE BEACH. UMBRELLAS AND
  TRASH CANS NOT STOWED BEHIND THE DUNES COULD FLOAT AWAY AND
  DRIVING WILL REMAIN DIFFICULT TO IMPOSSIBLE BETWEEN THE NORTH
  PUBLIC BEACH ACCESS POINTS TO THE MANSFIELD JETTY. A HIGH RIP
  CURRENT RISK AND ELEVATED SURF WILL MAKE SWIMMING DIFFICULT FOR
  ALL BUT THE MOST EXPERIENCED SURFERS. 

$$

54
3 follow-up statements
641 
WHUS44 KBRO 030450
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1050 PM CST THU MAR 2 2017

...BEACH OVERWASH POSSIBLE THROUGH FRIDAY...

.ELEVATED GULF SWELLS BUILDING UP IN THE WAKE OF A RECENT COLD 
FRONT WILL PUSH WATER ONTO AREA BEACHES TONIGHT AND FRIDAY. CURRENT
OBSERVATIONS SHOW TIDES RUNNING ONE HALF TO ONE FOOT ABOVE 
PREDICTED VALUES. THE ELEVATED SWELLS WILL CONTINUE OVER THE NEXT
COUPLE OF DAYS...AND ADDITIONAL PERIODS OF ENHANCED RUN UP WILL BE
POSSIBLE. 

TXZ251-256-257-031300-
/O.EXT.KBRO.CF.S.0001.000000T0000Z-170303T2300Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
1050 PM CST THU MAR 2 2017

...SEA WATER WILL RUN UP ON AREA BEACHES TONIGHT AND FRIDAY...

* COASTAL FLOODING...SEA WATER WILL RUN UP ONTO THE BEACH TONIGHT
  AND FRIDAY...AND MAY REACH OR OVERWASH INTO THE DUNES AT SOME 
  LOCATIONS...ESPECIALLY AT OR ABOUT THE TIME OF HIGH TIDE. TIDAL 
  MEASUREMENTS ARE RUNNING ONE HALF TO ONE FOOT ABOVE PREDICTED. 

* TIMING...THE NEXT HIGH TIDE WILL BE AT 758 AM FRIDAY MORNING AND
  AGAIN AT 427 PM FRIDAY AFTERNOON. 

* IMPACTS...WATER WILL COVER PART OF THE BEACH. UMBRELLAS AND 
  TRASH CANS NOT STOWED BEHIND THE DUNES COULD FLOAT AWAY AND 
  DRIVING WILL REMAIN DIFFICULT TO IMPOSSIBLE BETWEEN THE NORTH 
  PUBLIC BEACH ACCESS POINTS TO THE MANSFIELD JETTY. A HIGH RIP 
  CURRENT RISK AND ELEVATED SURF WILL MAKE SWIMMING DIFFICULT 
  FOR ALL BUT THE MOST EXPERIENCED SURFERS. 

$$
901 
WHUS44 KBRO 030957
CFWBRO

COASTAL HAZARD MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
357 AM CST FRI MAR 3 2017

...THREAT OF BEACH OVERWASH CONTINUES TODAY...

.ROUGH SWELLS APPROACHING FROM ROUGHLY THE EAST DUE TO THE
INTERACTION BETWEEN HIGH PRESSURE OVER THE NORTHERN GULF OF MEXICO
AND LOW PRESSURE OVER THE BAY OF CAMPECHE WILL CONTINUE TO PUSH 
WAVE ACTION ONTO AREA BEACHES TODAY. CURRENT OBSERVATIONS SHOW 
TIDES RUNNING ONE HALF TO ONE FOOT ABOVE PREDICTED VALUES. THE 
ELEVATED SWELLS WILL CONTINUE OVER THE NEXT COUPLE OF DAYS...AND 
ADDITIONAL PERIODS OF ENHANCED RUN UP WILL BE POSSIBLE.

TXZ251-256-257-031800-
/O.CON.KBRO.CF.S.0001.000000T0000Z-170303T2300Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
357 AM CST FRI MAR 3 2017

...MINOR COASTAL OVERWASH POSSIBLE TODAY...

* COASTAL FLOODING...SEA WATER WILL RUN UP ONTO THE BEACH
  TODAY...AND MAY REACH OR WASH INTO THE DUNES AT SOME 
  LOCATIONS...ESPECIALLY AT OR ABOUT THE TIME OF HIGH TIDE. TIDAL 
  MEASUREMENTS ARE RUNNING ONE HALF TO ONE FOOT ABOVE PREDICTED. 

* TIMING...THE NEXT HIGH TIDE WILL BE AT 758 AM THIS MORNING AND
  AGAIN AT 427 PM THIS AFTERNOON. 

* IMPACTS...WATER WILL COVER PART OF THE BEACH. UMBRELLAS AND 
  TRASH CANS NOT STOWED BEHIND THE DUNES COULD FLOAT AWAY AND 
  DRIVING WILL REMAIN DIFFICULT TO IMPOSSIBLE BETWEEN THE NORTH 
  PUBLIC BEACH ACCESS POINTS TO THE MANSFIELD JETTY. A HIGH RIP 
  CURRENT RISK AND ELEVATED SURF WILL MAKE SWIMMING DIFFICULT 
  FOR ALL BUT THE MOST EXPERIENCED SURFERS. 

$$
727 
WHUS44 KBRO 032200
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 PM CST FRI MAR 3 2017

...BEACH OVERWASH ENDING FOR TODAY...

.WITH SEA HEIGHTS AND SWELL PERIOD SHOWING A STEADY STATE TO LOWER
TREND AND A MINOR HIGH TIDE PASSING THIS AFTERNOON BEACH OVERWASH
IS BEGINNING TO WANE. ALSO, BEACH WEB CAMERAS INDICATED SURF
REMAINING WELL BELOW THE SAND DUNE LINE. 

TXZ251-256-257-032300-
/O.CAN.KBRO.CF.S.0001.000000T0000Z-170303T2300Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
400 PM CST FRI MAR 3 2017

...EVEN WITH THE BEACH OVERWASH WANING TODAY SWELLS AND SWELL
PERIOD ARE ANTICIPATED TO INCREASE OVER THE WEEKEND WITH THE
THREAT OF MINOR COASTAL FLOODING DEVELOPING AND POSSIBLY EXTENDING
INTO EARLY NEXT WEEK. 

A HIGH RIP CURRENT RISK AND ELEVATED SURF WILL CONTINUE TO MAKE 
SWIMMING DIFFICULT FOR ALL BUT THE MOST EXPERIENCED SURFERS.


$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Mar 2, 5:43 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 2, 5:43 AM CST, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
543 AM CST Thu Mar 2 2017

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...VFR is anticipated at the aerodromes through the next
24 hours under the influence of surface high pressure.
&&

.PREV DISCUSSION... /issued 427 AM CST Thu Mar 2 2017/

..Seasonable Temperatures Close the Week then Welcome Rains
Arrive for Saturday...

SHORT TERM (Today through Friday): High pressure with abundant dry
air at the surface will combine with a nearly zonal 500 mb flow
overhead to produce dry weather within Deep South Texas and the Rio
Grande Valley during the short term forecast period. Daytime high
and overnight low temperatures will, for once, be at near normal
levels for this time of year courtesy of mostly cloudy skies during
a majority of the period and cold air advection in the wake of the
Wednesday passage of a cold front.

LONG TERM (Friday Night through Wednesday): The big weather
story will occur early in the long term period, as combination of
fairly vigorous and progressive subtropical trough acts to setup
surface warm frontogenesis near or just north of the Rio Grande,
while low level east/southeasterly jet pumps in additional
moisture from an already warmed Gulf, all pointing to Saturday as
soon as late morning and focused on afternoon into the early
evening. After string of warm to hot Saturdays through most of
February, outdoor activities will be in line for postponements.
The good news? The rains will be quite welcome in areas currently
in moderate to severe drought particularly across the RGV, and
will definitely put a dent in it and help early spring plants
which are well ahead of schedule given the record-busting February
temperatures.

The good news for outdoor plans is this system scoots quickly
into the Gulf, ending the rain from west to east Saturday night
into early Sunday. Sunshine should return Sunday afternoon and
with region on the subsident side of departing trough not
expecting any instability flare-ups. Soupy April-like humidity
will return on the resumption of southeast winds by mid afternoon,
but still not as warm and sticky as much of this week had been.

That changes Monday into Tuesday as 500 mb ridging rebuilds
solidly across south Texas, and daytime temperatures return back
to ~10 degrees above average with humidity holding early morning
temperatures, particularly Tuesday, close to 70 once again.

GFS/ECMWF models continue to diverge thereafter, with GFS showing
a fast moving dipping 500 mb trough into the Great Plains late
Tuesday, moving toward the east coast into next Wednesday.
Pacific-sourced surface high slams south behind the trough, which
would bring a resurgence of gusty north winds and seasonably cool
temperatures. ECMWF is having none of this, and maintains northern
edge of subtropical ridge across central Texas and the
northern Gulf coast through next Wednesday and beyond. Given
stubbornness of ridge this winter (what winter?) and recent track
record of the ECMWF - as well as heading into meteorological
spring, will edge current forecast temperatures up a hair
Wednesday but still in line with blend that leans toward the non-
frontal solution.

Thus, after Saturday's big rain dump, little or no significant
rainfall is expected Sunday through Wednesday as temperatures
warm.

Potential Hazards:
Heavy Rain: While most of the rainfall will be welcome, it's
foolhardy to underestimate the potential for infusion of tropical
moisture along the developing warm front on Saturday. GFS is most
prodigious, showing 2 to 3 inches areal averaged through a 12 to
00z window. Depending on where the warm front sneaks through,
convective elements could develop and thus added thunder to the
larger population areas during the afternoon and evening. Primary
threat from heavier rain pockets will be urban flooding of poor
drainage locations, something of concern for Saturday travelers.

Tidal Run Up on South Padre: The northeast winds that have built
waves to at least 6 feet this morning are also favorable for
raising tidal levels. Already on the inshore waters, tides are
running 0.5 to 0.7 feet above predicted and would not surprise to
see even a touch of run up toward the dunes at high tide this
morning and afternoon. The better chances are likely Friday and
Saturday as full-Gulf east/northeast fetch becomes established
with 1040+ mb surface high building toward the Mid Atlantic state and
maintains high seas/waves as well as builds swell period perhaps
to 10 or even 11 seconds. Fortunately, the locally heavy rains and
breezy conditions will keep most folks off the beach. Will
defintely need a Coastal Flood Statement to cover the dune line
run-up and Advisories for water into the dunes may be needed
Friday and Saturday. High tides continue into Sunday but
veering/shifting winds behind the upper level system may begin to
calm things a bit. More traditional longshore current should take
water parallel by Monday and beyond.

MARINE: (Now through Friday): Buoy 42020 reported north-northeast
winds around 23 knots gusting to around 29 knots with seas slightly
under 9 feet with a period of 7 seconds at 02 CST/08 UTC. Adverse
marine conditions are expected to persist through Friday, with Small
Craft Advisories in effect, as strong winds and rough seas persist
in the wake of the Wednesday passage of a cold front.

Friday night through Monday: Between the locally heavy rain,
gusty east wind, and high seas/swell, Friday night through midday
Sunday is a time to keep fishing and pleasure boats in port. Small
Craft Advisories will continue for seas and winds right into
Saturday night, and extend probably into Monday for residual seas
and swells even as levels begin to subside. Assuming the ECMWF
flat ridge solution pans out, better conditions will arrive during
next week, beyond this forecast period.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory for winds until 6 PM CST this evening for
     GMZ130-132-135.

     Small Craft Advisory until 6 PM CST Friday for GMZ150-155-170-
     175.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Mar 2, 4:26 AM CST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
426 AM CST Thu Mar 2 2017

TXZ248>257-031200-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
426 AM CST Thu Mar 2 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
THROUGH THE ENTIRE FORECAST PERIOD.

MINOR COASTAL FLOODING IS POSSIBLE AT THE LOCAL BEACHES FRIDAY
THROUGH SUNDAY.

NUISANCE FLOODING OF LOW-LYING AND POORLY-DRAINING AREAS IS
POSSIBLE SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-031200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
426 AM CST Thu Mar 2 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT FOR THE LAGUNA MADRE
UNTIL 6 PM CST THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

THE SMALL CRAFT ADVISORY FOR THE GULF OF MEXICO WATERS EAST OF
PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL REMAIN IN
EFFECT UNTIL 6 PM CST FRIDAY EVENING.

ADDITIONAL SMALL CRAFT ADVISORIES ARE POSSIBLE FOR THE LOWER TEXAS
COASTAL WATERS FRIDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Coastal Flood Statements in Texas, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.